Benzodiazepine Abuse Withdrawal

Benzodiazepine abuse withdrawal should be carried out professionally when the person who is addicted decides to end the abuse of the drugs. This is because people who have taken these medications, generally referred to as ‘benzodiazepines’, are at a very high risk of developing withdrawal symptoms that are in some cases as severe as the conditions for which the medications are originally prescribed to treat.

Benzodiazepines Abuse Symptoms

  • Phobia
  • Anxiety
  • Insomnia
  • Psychosis
  • Depression
  • Mood changes
  • Hallucinations
  • Suicidal thoughts

Withdrawal from the abuse of these medications is complicated by the development of what is known as Benzodiazepine Withdrawal Syndrome. This syndrome is caused by the reduction of the action of the GABA. GABA is an abbreviation of Gamma-Amino Butyric Acid. The neuroadaptivity causes GABA to become very dependent on the benzodiazepine stimulation so that it cannot function properly without the effect of benzodiazepines.

Benzodiazepine Abuse Withdrawal

In other words, once the patient has become dependent on benzodiazepine, his or her GABA will not be capable of functioning unless the patient has taken the usual high dosage of the benzodiazepine. This causes hyperactivity in parts of the patient’s brain and this hyperactivity can cause an array of symptoms.

These symptoms are in most cases those of over-excitation of the neurological systems in the body because the brain cells become very sensitive to the excitatory neurotransmitter action. Manifestations of the over excitation of the neurological systems vary but the most extreme one is seizure.

Benzodiazepine abuse withdrawal syndrome is characterized both by its severity and in most cases, its long duration. The duration of this syndrome and the intensity of the withdrawal symptoms are higher and more intense than is the case with the withdrawal from other medications and drugs.

The withdrawal occurs when tolerance develops without a concomitant increase in the dosage or through dosage decrease below the patient’s point of tolerance. Point of tolerance refers to the point of dosage below which the patient’s receptors become impaired because of the stimulation of deficiencies from the benzodiazepines. The point of tolerance may sometimes be lower than the actual dosage so that the patient can sometimes reduce the usual dosage without experiencing any symptoms of withdrawal.

In general, the withdrawal syndrome of a particular drug is an indicator of its initial effects. In the case of benzodiazepines, you should expect lack of sleep (as an indicator of the benzodiazepines hypnotic effect), anxiety (as an indicator of the drugs anxiolytic effect), muscles pains or tensions (as an indicator of the drugs muscle relaxation effect) and seizure (as an indicator of the drugs anti-seizure effect).

The exception to this rule is that the syndrome of benzodiazepine withdrawal does not cause the amnesic effects of the drug. On the contrary, benzodiazepine withdrawal syndrome in most cases results from the increased impairment of the cognitive functioning and the memory of the patient.

This notwithstanding, after total remission and completion of the withdrawal, the cognitive functioning in most cases gradually returns to the level at which it was before the patient began abusing the benzodiazepines.

Leave a Reply